Alert archive / Kentucky / Special Weather Statements in 2024

Special Weather Statement, NWS Jackson, KY

October 13, 2024Whitley County, Kentucky

NWS Jackson, KY issued this special weather statement at Oct 13, 2024, 8:21 PM EDT for Whitley County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2024, 8:21 PM EDT (00:21 UTC)
Expired
Oct 13, 2024, 9:00 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Hail
0.88 in
Wind
50

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 85 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS83 KJKL 140021
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
821 PM EDT Sun Oct 13 2024
 
KYZ084>087-140100-
McCreary KY-Whitley KY-Knox KY-Bell KY-
821 PM EDT Sun Oct 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BELL...SOUTHWESTERN
KNOX...SOUTHEASTERN MCCREARY AND SOUTHERN WHITLEY COUNTIES THROUGH
900 PM EDT...

At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zion Hill, or 10 miles southwest of Williamsburg, moving east at 55
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Williamsburg, Julip, Ayers, Gatliff, Emlyn, Hubbs, Zion Hill,
Birdseye, Red Ash, Verne, Gausdale, Pleasant View, Louden, Bryants
Store, Pruden, Hollyhill, Polly Camp, Wheeler, Nevisdale, and Bon.

THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 1 and 11.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8435 3669 8436 3680 8389 3658 8374
TIME...MOT...LOC 0021Z 267DEG 49KT 3661 8426 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Oct 13, 8:05 PM EDT, 16 minutes earlier. Its key messages:

  • A strong thunderstorm or two remain possible this evening in the far southeast with a potential for gusty winds and hail.
  • Patchy to widespread frost is expected each night from Tuesday night through Thursday night.
  • Freezing temperatures could be rather widespread Tuesday night and again Wednesday night.
Area forecast discussion, Oct 13, 8:05 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
805 PM EDT Sun Oct 13 2024

.KEY MESSAGES...

- A strong thunderstorm or two remain possible this evening in the
  far southeast with a potential for gusty winds and hail.

- Patchy to widespread frost is expected each night from Tuesday
  night through Thursday night.

- Freezing temperatures could be rather widespread Tuesday night
  and again Wednesday night.

&&

.UPDATE...
Issued at 740 PM EDT SUN OCT 13 2024

23Z sfc analysis shows a cold front dropping southeast through the
CWA just about to reach the JKL observation site. Ahead of this,
it has been able to lift the more unstable air in our far
southeast to start kicking off cumulus towers and the beginning
of a broken line of showers and likely eventual thunderstorms.
This is well modeled in the CAMs and also well depicted in the
grids with a potential for strong cells containing small hail and
gusty winds. Have updated the PoPs and Sky cover to fine tune
this boundary and its developing convection. Otherwise,
temperatures are in the low to mid 70s most places with a few
sheltered spots already down in the 60s. Dewpoints vary more
distinctly across the arriving boundary - ranging from the low 50s
northwest to around 60 in the far southeast. Winds vary from the
west northwest at 10 to 20 mph northwest of the front to the
southwest at 10 mph or so ahead of it. Did also add in the
current obs and trends for the T/Td/Sky grids with this update.
These adjustments have been sent to the NDFD and web servers.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 359 PM EDT SUN OCT 13 2024

Latest surface analysis continues to have surface high pressure just
off to the southeast of the CWA with the CWA nestled in the warm
sector ahead of an approaching cold front. Within the warm sector,
temperatures have climbed into the upper-70s to lower-80s. A few
places may sneak into the mid-80s before the cold front reaches the
CWA. As mentioned above, a cold front is slowly tracking through the
Commonwealth. This front is extending southwest from a surface low
that's tracking through the southern Great Lakes. As this surface
low ejects northeastward this afternoon/evening, the associated cold
front will cross through the CWA. Along and ahead of the front,
scattered showers and storms are possible. SPC continues to
highlight areas southeast on a line from Martin County to Wayne
County. Within this environment, thunderstorms will experience
favorable vertical dynamics to sustain thunderstorm growth; however,
the limit factor continues to be the lack of moisture for
thunderstorm development. If thunderstorms do break through the
moisture limitations, damaging wind and hail will be the primary
threats. Once FROPA occurs later tonight, surface high pressure will
build back into the region but upper-level northwesterly flow will
favor CAA into the region. Temperatures overnight are forecast to
drop into the low to mid-40s.

High pressure continues into Monday but continued upper-level
northwesterly flow will keep cooler temperatures in the forecast to
start the week. High temperatures for Monday are forecast to be
about 20 degrees colder than Sunday with highs topping out in the
upper-50s to low-60s. With the upper-level trough continuing to
remain dominate over much the northeastern CONUS, a renewed chance
of showers will be possible overnight Monday into Tuesday morning as
the trough pivots overhead

Overall, the period will be highlighted by above average
temperatures to start the period but a weak cold front crossing
through the region will bring showers and storms leading to a major
cool-down for the remainder of the forecast period.

.LONG TERM...(Tuesday through Sunday)
Issued at 508 PM EDT SUN OCT 13 2024

There is good model agreement through the period. A large mid/upper
level trough will be over the eastern CONUS at the start of the
period, with an embedded lobe dropping south southeast from the
Great Lakes. This will support a trough or weak reinforcing cold
front which will move drop south through Kentucky on Tuesday. This
will probably bring us scattered showers, especially in our
northeast counties. Surface high pressure then builds in from the
northwest with clearing skies and lingers in the area into
Thursday night. The air mass associated with the high will be the
coolest of the autumn season so far, with much of the area
expecting frost and/or freezing temperatures at mid week. By the
time Friday morning arrives, the high will be shifting to the east
and light southerly low level flow will start to make a comeback.
This will keep ridges a little warmer at night, but frost is
still a good bet in valleys Friday morning.

Mid/upper level ridging will also build east over the area by
Friday, and based on latest model runs, last through the weekend.
This bring continued dry weather and allow for air mass
modification, with temperatures creeping higher with time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 805 PM EDT SUN OCT 13 2024

VFR conditions prevail across all TAF sites with this 00Z
issuance. Behind the exiting front, winds are starting to shift to
the west northwest and will be elevated for another couple of
hours before gradually diminishing through 06Z. Along and ahead of
the front, some thunderstorms will roll through, generally
southeast of all the TAF sites. With these, expect low visibility
and gusty/erratic winds. After a quiet enough night, winds look
to increase again mid-morning Monday out of the northwest with
sustained speeds around 10 knots and occasional gusts up to 25
knots as a mid-level wind maxima passes overhead. Also, a low to
mid-level cloud deck is progged to work southward into the area
which could cause north and east terminals to flirt with the
VFR/MVFR threshold later in the day, Monday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...VORST
LONG TERM...HAL
AVIATION...VORST/GREIF
Hazardous weather outlook, Oct 13, 4:41 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
441 PM EDT Sun Oct 13 2024

KYZ079-080-083>088-107-109-110-112-113-115>120-141100-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Johnson-
Magoffin-Floyd-Breathitt-Knott-Perry-Clay-Leslie-Letcher-Martin-Pike-
441 PM EDT Sun Oct 13 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms late this afternoon into
this evening. The strongest storms could produce gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread frost or a freeze is possible Tuesday through Thursday
nights, with the coldest temperatures and greatest amount of frost
expected in valleys. There is also a potential for patchy frost
Monday night, mainly in sheltered valleys in the Cumberland Basin.
Patchy frost is possible in valleys across the area on Friday and
Saturday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

KYZ044-050>052-058>060-068-069-104-106-108-111-114-141100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Wolfe-Lee-Owsley-
441 PM EDT Sun Oct 13 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread frost or a freeze is possible Tuesday through Thursday
nights, with the coldest temperatures and greatest amount of frost
expected in valleys. There is also a potential for patchy frost in
valleys Friday and Saturday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

VORST/HAL

In the hours before

Special weather statement, Oct 13, 7:50 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
750 PM EDT Sun Oct 13 2024

KYZ084>086-140030-
McCreary KY-Whitley KY-Knox KY-
750 PM EDT Sun Oct 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KNOX...NORTHEASTERN
MCCREARY AND CENTRAL WHITLEY COUNTIES THROUGH 830 PM EDT...

At 750 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beulah Heights, or 7 miles north of Whitley City, moving east at 45
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Williamsburg, Whitley City, Julip, Swan Lake, Cumberland Falls S.P.,
Moore Hill, Clate, Birdseye, Verne, Goldbug, Gausdale, King, Louden,
Krupp, Youngs Creek, Bon, Honeybee, Gray, Permon, and Beulah Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3672 8453 3688 8444 3697 8393 3670 8392
TIME...MOT...LOC 2350Z 267DEG 38KT 3682 8444

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Oct 13, 7:56 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
756 PM EDT Sun Oct 13 2024

KYZ084-085-140045-
McCreary KY-Whitley KY-
756 PM EDT Sun Oct 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MCCREARY AND
SOUTHWESTERN WHITLEY COUNTIES THROUGH 845 PM EDT...

At 756 PM EDT, Doppler radar was tracking a strong thunderstorm over
Great Meadows Campsites, or 11 miles northwest of Oneida, moving east
at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Blue Heron, Great Meadows Campsites, Jellico Creek, Ayers, Pine Knot,
Strunk, Zion Hill, Hollyhill, and Winfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 8474 3666 8471 3670 8416 3659 8417
TIME...MOT...LOC 2356Z 267DEG 37KT 3660 8470

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Oct 13, 8:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
819 PM EDT Sun Oct 13 2024

KYZ085>088-117-140100-
Whitley KY-Knox KY-Bell KY-Harlan KY-Leslie KY-
819 PM EDT Sun Oct 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARLAN...
NORTHEASTERN BELL...CENTRAL KNOX...SOUTHWESTERN LESLIE AND EAST
CENTRAL WHITLEY COUNTIES THROUGH 900 PM EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indian Creek, or near Barbourville, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Barbourville, Pineville, Loyall, Wallins Creek, Sandy Fork, Bledsoe,
Artemus, Swan Lake, Clate, Coldiron, Barnyard, Salt Gum, Beverly,
Black Snake, King, Saylor, Erose, Blanche, Rella, and White Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3676 8407 3692 8400 3696 8359 3694 8351
      3696 8351 3698 8334 3674 8336
TIME...MOT...LOC 0019Z 267DEG 49KT 3686 8398

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GREIF
Special weather statement, Oct 13, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
821 PM EDT Sun Oct 13 2024

KYZ084>087-140100-
McCreary KY-Whitley KY-Knox KY-Bell KY-
821 PM EDT Sun Oct 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BELL...SOUTHWESTERN
KNOX...SOUTHEASTERN MCCREARY AND SOUTHERN WHITLEY COUNTIES THROUGH
900 PM EDT...

At 821 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zion Hill, or 10 miles southwest of Williamsburg, moving east at 55
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Williamsburg, Julip, Ayers, Gatliff, Emlyn, Hubbs, Zion Hill,
Birdseye, Red Ash, Verne, Gausdale, Pleasant View, Louden, Bryants
Store, Pruden, Hollyhill, Polly Camp, Wheeler, Nevisdale, and Bon.

THIS INCLUDES Interstate 75 in east central Kentucky between mile
markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8435 3669 8436 3680 8389 3658 8374
TIME...MOT...LOC 0021Z 267DEG 49KT 3661 8426

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:19 PM EDTSpecial Weather StatementJKLKnox41 min
Oct 13, 8:28 PM EDTSpecial Weather StatementJKLLeslie, Perry47 min
Oct 13, 8:49 PM EDTSpecial Weather StatementJKLBell41 min
Oct 13, 8:55 PM EDTSpecial Weather StatementJKLLetcher50 min
Oct 13, 9:16 PM EDTSpecial Weather StatementJKLHarlan29 min

Nearby

Special Weather Statements in Kentucky, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.